What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 20, 5:43 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Feb 20, 5:43 AM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
543 AM CST Wed Feb 20 2019
...Update to aviation forecast discussion...
.SHORT TERM...(Today and tonight)
Issued at 342 AM CST Wed Feb 20 2019
Upper trough axis on water vapor imagery this morning continues to
lift northeast over the western high plains. Bands of light snow
mixed with freezing drizzle continues to develop, lifting north and
east at the current hour with an embedded vorticity max noted within
the 500 mb flow from southern KS through central and eastern Kansas.
An additional half to inch of snow is possible through 12Z this
morning with precipitation exiting the CWA after 8 AM.
Much drier air surges northward today, eroding cloud cover by the
afternoon. Sided with consraw guidance for highs today given the
gusty westerly winds coming off the snow covered ground. Readings in
the low 30s are common with perhaps middle 30s southeast of
Interstate 35 where they did not receive as much snow.
Surface high pressure shifts into the Missouri valley tonight with
clear skies and light winds. Latest NAM and SREF are hinting at the
potential for shallow fog to develop, however given the potential
for mid and high clouds to increase northward by 12Z have not
mentioned it in the forecast for now.
The active upper flow pattern persists with another stout upper low
developing across the Intermountain West on Thursday. Inverted sfc
trough deepens in response to the southwest with qpf developing on
the GFS/Canadian/ECMWF in vicinity of a front. Uncertainty varies on
the available moisture at the time with forecast soundings showing
ample dry air below 700 mb. The GFS solution is also above freezing
in the afternoon so precip type could transition to a light rain and
snow mix. Little to accumulations are expected as the better forcing
quickly exits the area aft 00Z. Elsewhere, mid clouds increase with
a gradual warmup into the upper 30s and lower 40s.
.LONG TERM...(Thursday through Tuesday)
Issued at 342 AM CST Wed Feb 20 2019
The long range forecast continues to be dominated by a diverse
weather pattern. A mix of winter and spring type weather looks
possible for the Saturday time frame with the Saturday afternoon and
evening period shaping up to be quite diverse in terms of weather
types from northwest to southeast.
A digging western CONUS high amplitude trough will advance east on
Friday with main trough axis from the northern Rockies through the
Desert Southwest vicinity. A lead wave works out of the Rockies on
Friday afternoon enhancing a WAA regime over the region. Thus,
expecting widespread showers and rain to develop over the forecast
area into Friday afternoon. Temperatures and dewpoints should
generally be on the rise along with PWATs. This sets up and
increasingly unstable environment that should support mostly rain
over much of the area with MUCAPE on the rise as well.
This should foster an environment into Saturday where thunderstorm
potential will be on the rise especially over east central KS as
dewpoints increase to the upper 40s and possibly low 50s. Saturday
will see a potent shortwave lift into the area with strong PVA and
ascent ahead of the main axis. Increasing lapse rates ahead of
strong height falls will foster quick deep cyclogenesis as the wave
takes on a negatively tilted aspect. There is a degree of
variability on the actual position of the surface and upper low
feature as well as the overall strength. But, regardless of the
solution, the timing looks to be consistent. The differences come
in to play with regards as to how much instability can develop over
the region on Saturday. Best chance for thunderstorms looks to be
over the east central areas of KS as 0-6km shear will be very
impressive. Instability actually looks a bit more impressive than
previous model runs as well, so can't rule out thunderstorms for a
period of time until the axis of instability and the warm sector
advance east of the region. Perhaps the biggest question at this
point comes on the backside of the system and developing deformation
zone. CAA is stronger in the low levels with the ECMWF which
suggests a quicker transition to a freezing rain setup before full
transition to all snow with cold enough temperatures through the
column to support snow. The deepening nature of the system suggests
that strong kinematic responses will be in play as well. This means
very strong winds, especially with CAA component. This could mean
that Saturday night would see not only snow but blowing snow work
across north central areas and counties along the KS/NE border
region before the system finally exits the region overnight and
early Sunday morning.
Overall colder temperatures work into the area before the upper flow
begins to transition to a more progressive zonal flow pattern with
another quick shot of mixed precipitation and transition to snow
late Monday into Tuesday time frame.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 538 AM CST Wed Feb 20 2019
Despite surrounding observations and short term forecasts showing
IFR conditions, KTOP/KFOE manages to remain in mostly VFR
ceilings. While MVFR visibility lingers through sunrise,
increasing westerly winds should help to lift sites to VFR as
skies clear out aft 14Z. KMHK remains near MVFR at 12Z with
similar trends for skies to clear to VFR aft 15Z as gusty west
winds average 10 to 15 kts sustained. There is low confidence for
shallow fog late tonight, given the increasing high clouds.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 9 AM CST this morning for
KSZ022>024-026-035>040-054>056-058-059.
Winter Storm Warning until 9 AM CST this morning for KSZ008>012-
020-021-034.
&&
SHORT TERM...Prieto
LONG TERM...Drake
AVIATION...Prieto
Hazardous weather outlook, Feb 20, 8:49 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
849 AM CST Wed Feb 20 2019
KSZ008>012-020>024-026-034>040-054>056-058-059-211500-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
849 AM CST Wed Feb 20 2019
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A potentially significant storm system could bring multiple
hazards to the forecast area on Saturday with thunderstorms, snow
and blowing snow all possible. Please continue to monitor the
forecast as there remains uncertainty on the exact track and
evolution of the system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Feb 20, 8:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM SNOW 2 SSE CONCORDIA 39.55N 97.65W
02/20/2019 M3.3 INCH CLOUD KS ASOS
ASOS STATION CNK, CONCORDIA BLOSSER
MUNICIPAL.
0600 AM SNOW BLAINE 39.50N 96.40W
02/20/2019 M4.8 INCH POTTAWATOMIE KS CO-OP OBSERVER
CO-OP OBSERVER STATION BLNK1, BLAINE.
0600 AM SNOW 3 ESE HOPE 38.67N 97.03W
02/20/2019 M1.0 INCH DICKINSON KS COCORAHS
COCORAHS STATION KS-DK-41, 3 ESE HOPE.
0634 AM SNOW 3 ENE MANHATTAN 39.20N 96.51W
02/20/2019 M2.3 INCH POTTAWATOMIE KS COCORAHS
COCORAHS STATION KS-PT-34, 3 ENE MANHATTAN.
0640 AM SNOW 6 NNW MANHATTAN 39.26N 96.61W
02/20/2019 M0.1 INCH RILEY KS COCORAHS
COCORAHS STATION KS-RL-45, 5 NNW MANHATTAN.
0700 AM SNOW 1 N BELLEVILLE 39.83N 97.63W
02/20/2019 M5.0 INCH REPUBLIC KS CO-OP OBSERVER
CO-OP OBSERVER STATION BLVK1, BELLEVILLE.
0700 AM SNOW 1 S BAILEYVILLE 39.83N 96.18W
02/20/2019 M4.0 INCH NEMAHA KS CO-OP OBSERVER
CO-OP OBSERVER STATION BLYK1, BAILYVILLE.
0700 AM SNOW BLUE RAPIDS 39.68N 96.66W
02/20/2019 M2.5 INCH MARSHALL KS CO-OP OBSERVER
CO-OP OBSERVER STATION BRPK1, BLUE RAPIDS.
0700 AM SNOW 1 SSW CONCORDIA 39.56N 97.67W
02/20/2019 M3.5 INCH CLOUD KS CO-OP OBSERVER
CO-OP OBSERVER STATION CONK1, CONCORDIA 1W.
0700 AM SNOW 7 SE PALMER 39.55N 97.06W
02/20/2019 M4.0 INCH CLAY KS CO-OP OBSERVER
CO-OP OBSERVER STATION FCTK1, FACT 3 W.
0700 AM SNOW GRIDLEY 38.10N 95.88W
02/20/2019 M2.5 INCH COFFEY KS CO-OP OBSERVER
CO-OP OBSERVER STATION GRDK1, GRIDLEY.
0700 AM SNOW 2 NW JAMESTOWN 39.63N 97.89W
02/20/2019 M4.0 INCH CLOUD KS COCORAHS
COCORAHS STATION KS-CD-1, 2 NW JAMESTOWN.
0700 AM SNOW 7 SE PALMER 39.55N 97.06W
02/20/2019 M4.0 INCH CLAY KS COCORAHS
COCORAHS STATION KS-CY-2, 6 SE PALMER.
0700 AM SNOW 7 NNE CARLTON 38.77N 97.22W
02/20/2019 M1.5 INCH DICKINSON KS COCORAHS
COCORAHS STATION KS-DK-47, 6 NE CARLTON.
0700 AM SNOW 7 SSW CIRCLEVILLE 39.42N 95.92W
02/20/2019 M3.2 INCH JACKSON KS COCORAHS
COCORAHS STATION KS-JA-5, 6 SW CIRCLEVILLE.
0700 AM SNOW 2 NNE GRANTVILLE 39.11N 95.55W
02/20/2019 M3.2 INCH JEFFERSON KS COCORAHS
COCORAHS STATION KS-JF-3, 1 NNE GRANTVILLE.
0700 AM SNOW 5 ESE EMPORIA 38.38N 96.10W
02/20/2019 M2.4 INCH LYON KS COCORAHS
COCORAHS STATION KS-LY-5, 4 ESE EMPORIA.
0700 AM SNOW 3 E HERINGTON 38.67N 96.89W
02/20/2019 M1.0 INCH MORRIS KS COCORAHS
COCORAHS STATION KS-MR-5, HERINGTON 2.8 ESE.
0700 AM SNOW 3 WNW BURDICK 38.59N 96.89W
02/20/2019 M1.0 INCH MORRIS KS COCORAHS
COCORAHS STATION KS-MR-6, HERINGTON 6.6 SSE.
0700 AM SNOW BLUE RAPIDS 39.68N 96.66W
02/20/2019 M2.5 INCH MARSHALL KS COCORAHS
COCORAHS STATION KS-MS-5, BLUE RAPIDS.
0700 AM SNOW 1 S BAILEYVILLE 39.83N 96.18W
02/20/2019 M4.0 INCH NEMAHA KS COCORAHS
COCORAHS STATION KS-NM-6, BAILEYVILLE.
0700 AM SNOW 3 NNE BURLINGAME 38.80N 95.81W
02/20/2019 M2.0 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-19, 3 NE BURLINGAME.
0700 AM SNOW OSAGE CITY 38.64N 95.83W
02/20/2019 M3.0 INCH OSAGE KS COCORAHS
COCORAHS STATION KS-OS-23, OSAGE CITY.
0700 AM SNOW 5 NNW ADA 39.22N 97.91W
02/20/2019 M2.4 INCH OTTAWA KS COCORAHS
COCORAHS STATION KS-OT-2, 5 NNW ADA.
0700 AM SNOW 4 SW OLSBURG 39.39N 96.67W
02/20/2019 M2.9 INCH POTTAWATOMIE KS COCORAHS
COCORAHS STATION KS-PT-36, 3 SW OLSBURG.
0700 AM SNOW 4 N BELLEVILLE 39.88N 97.63W
02/20/2019 M3.5 INCH REPUBLIC KS COCORAHS
COCORAHS STATION KS-RP-3, 4 N BELLEVILLE.
0700 AM SNOW MCFARLAND 39.05N 96.24W
02/20/2019 M2.5 INCH WABAUNSEE KS COCORAHS
COCORAHS STATION KS-WB-3, MCFARLAND.
0700 AM SNOW WHITE CITY 38.80N 96.73W
02/20/2019 M4.0 INCH MORRIS KS CO-OP OBSERVER
CO-OP OBSERVER STATION WTCK1, WHITE CITY.
0700 AM SNOW 7 SSW BARNES 39.62N 96.94W
02/20/2019 M1.6 INCH WASHINGTON KS COCORAHS
COCORAHS STATION KS-WS-2, GREENLEAF 7.8 SSE.
0700 AM SNOW BARNES 39.71N 96.87W
02/20/2019 M2.8 INCH WASHINGTON KS COCORAHS
COCORAHS STATION KS-WS-3, BARNES.
0700 AM SNOW MCFARLAND 39.05N 96.24W
02/20/2019 M2.5 INCH WABAUNSEE KS CO-OP OBSERVER
CO-OP OBSERVER STATION MCFK1, MCFARLAND.
0700 AM SNOW MINNEAPOLIS 39.12N 97.70W
02/20/2019 M3.0 INCH OTTAWA KS CO-OP OBSERVER
CO-OP OBSERVER STATION MNPK1, MINNEAPOLIS.
0700 AM SNOW 1 W OTTAWA 38.62N 95.28W
02/20/2019 M2.0 INCH FRANKLIN KS CO-OP OBSERVER
CO-OP OBSERVER STATION OTTK1, OTTAWA.
0700 AM SNOW 3 SSW VALLEY FALLS 39.30N 95.49W
02/20/2019 M3.0 INCH JEFFERSON KS CO-OP OBSERVER
CO-OP OBSERVER STATION VLYK1, VALLEY FALLS 3
SW.
0710 AM SNOW 2 NNW EMPORIA 38.43N 96.20W
02/20/2019 M1.7 INCH LYON KS CO-OP OBSERVER
CO-OP OBSERVER STATION EPRK1, NEOSHO RIVER.
0730 AM SNOW 1 NNE WILSEY 38.65N 96.67W
02/20/2019 M2.5 INCH MORRIS KS CO-OP OBSERVER
CO-OP OBSERVER STATION WILK1, 1 NNE WILSEY.
0800 AM SNOW 1 SW HERINGTON 38.67N 96.95W
02/20/2019 M2.0 INCH DICKINSON KS CO-OP OBSERVER
CO-OP OBSERVER STATION HERK1, HERINGTON.
0800 AM SNOW 1 WSW HOLTON 39.46N 95.76W
02/20/2019 M3.0 INCH JACKSON KS CO-OP OBSERVER
CO-OP OBSERVER STATION HLTK1, HOLTON.
&&Local storm report, Feb 20, 8:30 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW COLONY 38.07N 95.36W
02/20/2019 E1.4 INCH ANDERSON KS CO-OP OBSERVER
&&
SMBLocal storm report, Feb 20, 8:31 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW CULVER 38.97N 97.76W
02/20/2019 E4.5 INCH OTTAWA KS CO-OP OBSERVER
&&
SMBLocal storm report, Feb 20, 8:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM SNOW JUNCTION CITY 39.03N 96.83W
02/20/2019 E2.1 INCH GEARY KS EMERGENCY MNGR
&&
SMBLocal storm report, Feb 20, 8:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 AM SNOW MCLOUTH 39.20N 95.21W
02/20/2019 E2.8 INCH JEFFERSON KS EMERGENCY MNGR
&&
SMBLocal storm report, Feb 20, 8:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM SNOW 5 ENE PRINCETON 38.52N 95.19W
02/20/2019 M1.0 INCH FRANKLIN KS CO-OP OBSERVER
&&
SMB